Winter Weather, Angelina
- When
- January 15, 6:00 AM CST to 12:00 PM CST
- Where
- Angelina forecast zone
- Reported by
- Emergency Manager
- Coordinates
- 31.255, -94.612 (the zone’s center; the record gives no point)
A strong cold front moved through Northeast Texas during the evening hours of January 13th and the predawn hours of January 14th. Rain and a few storms accompanied the passage of this cold front across the southeast half of the state.
Every event with a place to put it; 21 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS SHV wrote it up.
A strong cold front moved through Northeast Texas during the evening hours of January 13th and the predawn hours of January 14th. Rain and a few storms accompanied the passage of this cold front across the southeast half of the state. A very cold airmass filtered in behind the frontal boundary. Meanwhile, weak disturbances moved towards the state from the west and with plenty of moisture still in place, overrunning precipitation developed during the morning of January 15th. With surface temperatures near or slightly below freezing, the precipitation fell as a mixture of freezing rain and sleet before changing over to light snow across the northern third of Northeast Texas...mainly north of the Interstate 20 corridor. Only light ice accumulations from the freezing rain and sleet were noted across Northeast Texas but some minor snow accumulations were also reported. Some bridges and overpasses quickly became slick resulting in a few automobile accidents across Northeast Texas. In addition, there were some minor power outages from falling limbs due to the weight of the ice.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Shreveport, LA wrote its last area forecast discussion before the first event at Jan 15, 5:49 AM CST, 11 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
549 AM CST TUE JAN 15 2013
.DISCUSSION...
COMPLICATED WINTER WX EVENT ABOUT TO UNFOLD ACROSS THE FOUR STATE
REGION TODAY. LONG WAVE TROUGH EXTENDS FROM MN SSWD TOWARDS SE
NM/NRN MX AND WILL CONTINUE EWD AND ACROSS THE CWA INTO THE SERN
CONUS OVER THE NEXT 48 HOURS. WARM CONVEYOR OF PACIFIC MOISTURE IS
STREAMING OVER THE AREA IN SWLY FLOW ALOFT. ISENTROPIC ASCENT AND
LARGE SCALE FORCING SHOULD RESULT IN AN INCREASE IN PRECIPITATION
COVERAGE WITHIN THE NEXT FEW HOURS AND CONTINUING FOR MUCH OF THE
DAY. TO COMPLICATE MATTERS...TEMPS IN THE LOWEST LEVELS OF THE
ATMOSPHERE ARE COLD ENOUGH TO SUPPORT WINTRY PRECIP. DEPTH OF THE
COLD AIR IS SUFFICIENT THAT PRECIP SHOULD FALL AS A MIXTURE OF
SNOW AND SLEET GENERALLY ALONG AND NORTH I-30. FARTHER SOUTH AND
EAST...A MIXTURE OF FREEZING RAIN AND SLEET IS LIKELY. FROM DEEP E
TX AND INTO CNTRL LA...A MIX OF RAIN/SLEET IS EXPECTED.
PRECIP IS EXPECTED TO FALL MAINLY AS FREEZING RAIN IN AN AREA
ROUGHLY FROM KELD-RUSTON-KMLU. BECAUSE OF THE DURATION OF THE
EVENT AND THE EXPECTATION FOR MOSTLY FREEZING RAIN...ICE
ACCUMULATIONS UP TO ONE QUARTER OF AN INCH WILL BE POSSIBLE IN
THIS AREA. THUS...THE WINTER WX ADV WAS UPGRADED TO AN ICE STORM
WARNING. MOST LOCATIONS SHOULD SEE SOME TYPE OF WINTRY PRECIP AT
SOME POINT TODAY. SLEET AND SNOW ARE ALREADY ONGOING JUST TO THE
WEST OF THE CWA. THE MORE WESTWARD AND LATER ONSET SUGGESTS THAT
PRECIP WILL LIKELY LINGER INTO THE AFTERNOON...ESPECIALLY ACROSS
MUCH OF LA/SRN AR. THUS...DECIDED TO EXTEND THE WINTER WX ADV
UNTIL AT LEAST 22Z THIS AFTERNOON. HOWEVER...TEMPS SHOULD WARM
ENOUGH FOR MUCH OF THE CWA TO SEE A CHANGE OVER TO LIQUID RAIN BY
EARLY AFTERNOON. IT WILL ALSO BE INTERESTING TO SEE IF ANY
INSTABILITY CAN BE TAPPED WHICH COULD RESULT IN LOCALIZED HEAVIER
BURSTS OF PRECIP.
WITH THE EXCEPTION OF THE ICE STORM WARNING AREA...SNOW/ICE
ACCUMULATIONS ARE EXPECTED TO BE LESS THAN ONE TENTH OF AN INCH.
HOWEVER...THIS IS STILL ENOUGH TO CAUSE PROBLEMS ON ROADWAYS AND
POSSIBLY WITH TREES AND POWER LINES AND THIS WAS THE BASIS FOR THE
ADVISORY.
LATEST MODEL GUIDANCE SUGGESTS PRECIP WILL LINGER ACROSS THE SE
HALF OF THE CWA INTO EARLY THURSDAY MORNING. WITH MIN TEMPS
FALLING BELOW FREEZING...MORE FROZEN PRECIP WILL BE POSSIBLE.
LATER SHIFTS MAY NEED TO EXTEND THE WINTER WX ADV INTO
TONIGHT/EARLY WEDNESDAY MORNING. HOWEVER...VERY LITTLE IN THE WAY
OF ACCUMULATIONS ARE EXPECTED TONIGHT OR WEDNESDAY NIGHT.
REMAINDER OF THE FCST BEYOND 12Z THURSDAY SHOULD BE DRY. TEMPS
SHOULD BEGIN TO MODERATE BACK TOWARD NEAR NORMAL LEVELS TOWARDS
THE END OF THE WEEK. CONSIDERABLE MODEL DIFFERENCES EXIST TOWARDS
THE BEGINNING OF NEXT WEEK AS THE ECMWF DEPICTS ANOTHER GOOD BLAST
OF COLD AIR INTRUDING INTO THE AREA. FOR NOW...GENERALLY SPLIT THE
DIFFERENCE BETWEEN THE MEDIUM RANGE GUIDANCE BUT TRENDED
COLDER...IN FAVOR OF THE ECMWF.
&&
.AVIATION...
ANOTHER DIFFICULT TERMINAL FORECAST THIS MORNING AS A COLD RAIN IS
CURRENTLY SPREADING NORTHWARD TOWARDS THE TERMINAL LOCATIONS FROM
CENTRAL TEXAS INTO CENTRAL LOUISIANA. TEMPERATURES ARE CURRENTLY AT
OR BELOW FREEZING AT ALL TERMINAL LOCATIONS AS OF 11Z EXCEPT THE LFK
TERMINAL WHICH SUGGESTS A MESS ONCE THE TERMINALS START TO SEE THE
PRECIPITATION. PROFILES SUGGEST FREEZING RAIN AT THE ELD/MLU AND SHV
TERMINALS WITH MORE OF A MIXED BAG AT THE TXK/GGG/TYR TERMINALS
THROUGH AT LEAST THE NOON HOUR TODAY. MVFR CONDITIONS ARE CURRENTLY
CONFINED TO LFK IFR CONDITIONS NOTED AT MLU WHO IS THE CLOSEST TO
THE PRECIPITATION ATTM. FURTHER NORTH OF A LFK/MLU/SHV LINE...CLOUD
BASES ARE CONFINED TO THE 5-7KFT LAYER WHILE NORTH OF THE I-20
CORRIDOR...ONLY CIRRUS NOTED AT TXK/ELD TERMINALS. WILL LIKELY TEMPO
AT LEAST MVFR CONDITIONS THIS MORNING WITH THE ONSET OF
PRECIPITATION FROM SHV WESTWARD WITH IMPROVING CONDITIONS NOTED AT
THE NE TX TERMINAL LOCATIONS AFTER 18Z. FURTHER EAST INCLUDING THE
MLU/ELD TERMINAL LOCATIONS...RAIN/FREEZING RAIN MAY HANG AROUND
THROUGH THE EVENING HOURS WITH MVFR/IFR CONDITIONS LIKELY
PERSISTING.
&&
.PRELIMINARY POINT TEMPS/POPS...
SHV 36 28 47 30 53 / 70 20 10 10 10
MLU 34 29 44 29 53 / 90 50 40 20 10
DEQ 38 24 48 25 52 / 30 10 10 10 10
TXK 35 26 47 31 52 / 40 10 10 10 10
ELD 33 26 46 29 51 / 80 30 10 10 10
TYR 36 28 46 30 52 / 50 10 10 10 10
GGG 35 28 48 30 52 / 60 10 10 10 10
LFK 39 31 49 32 55 / 60 20 20 10 10
&&
.SHV WATCHES/WARNINGS/ADVISORIES...
AR...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: ARZ060-061-070>072.
ICE STORM WARNING UNTIL 4 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: ARZ073.
LA...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: LAZ001>003-010-011-017>022.
ICE STORM WARNING UNTIL 4 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES: LAZ004>006-012>014.
OK...NONE.
TX...WINTER WEATHER ADVISORY UNTIL 4 PM CST THIS AFTERNOON FOR THE
FOLLOWING ZONES:
TXZ096-097-108>112-124>126-136>138-149>153-165>167.
&&
09/13HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SHREVEPORT LA 1159 AM CST MON JAN 14 2013 ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077- TXZ096-097-108>112-124>126-136>138-149>153-165>167-151800- SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE- COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN- UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA- NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE- FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG- HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA- SAN AUGUSTINE-SABINE TX- 1159 AM CST MON JAN 14 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA... NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND NORTHEAST TEXAS. .DAY ONE...THIS AFTERNOON AND TONIGHT... LIGHT SLEET AND ICE THAT FELL EARLY THIS MORNING WILL LIKELY MELT AS TEMPERATURES RISE TO JUST ABOVE FREEZING THIS AFTERNOON. HOWEVER... ANY MOISTURE ON THE GROUND AND ON SURFACES WILL LIKELY REFREEZE OVERNIGHT AS TEMPERATURES FALL BACK TO BELOW FREEZING. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY... COLD TEMPERATURES AND NEAR OR BELOW FREEZING TEMPERATURES DURING THE OVERNIGHT HOURS TUESDAY INTO MID MORNING WEDNESDAY AND AGAIN FOR WEDNESDAY NIGHT INTO MID MORNING THURSDAY WILL PROVIDE ANOTHER CHANCE FOR A WINTRY MIX OF FREEZING RAIN...SLEET...OR SNOW. LIGHT ACCUMULATIONS MAY OCCUR. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...MAY BE NEEDED FOR ICE ACCUMULATIONS AND REPORTING OF PATCHY ICE ON BRIDGES AND OVERPASSES AT SOME LOCATIONS ACROSS THE REGION BEGINNING DURING THE LATE OVERNIGHT AND EARLY MORNING HOURS ON TUESDAY. A SIMILAR SCENARIO IS POSSIBLE ONCE AGAIN DURING THE LATE NIGHT AND EARLY MORNING HOURS ON WEDNESDAY AND THURSDAY AS WELL. VII
The national radar mosaic for the moment the first event began.
21 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2013Every state in 2013This day in weather historyWarnings in Texas, January 2013
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 420756, 420757, 420758, 420759, 420760, 420761, 420762, 420763, 420764, 420765, 420766, 420767, 420768, 420769, 420770, 420771, 420772, 420773, 420774, 420775, 420776.